Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 27, NWS Missoula, MT

June 28, 2007Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 28, 2007, 5:43 PM MDT for Missoula County, Ravalli County, Montana. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2007, 5:43 PM MDT (23:43 UTC)
Expired
Jun 28, 2007, 6:45 PM MDT
In force
62 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 41 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:51 PM MDTTSTM WND GST 603 Se Florence, MTSTORM SPOTTER REPORTED SEVERAL WIND GUSTS OF 60 MPH 3 SE OF FLORENCE. ALSO 4 TO 5 WILD FIRE STARTS HAVE BEEN REPORTED ALONG THE BITTERROOT MOUNTAINS.
Jun 28, 6:00 PM MDTNON-TSTM WND GST 603 S Stevensville, MTPUBLIC REPORTED WIND GUSTS ESTIMATED AT 60 MPH. SEVERAL LARGE BRANCES WERE BROKEN OFF TREES NEARBY.
Jun 28, 6:10 PM MDTTSTM WND DMG4 S Florence, MTSEVERAL TREES BLOWN DOWN ON POWERLINES ALONG THE US HIGHWAY 93 CORRIDOR BETWEEN FLORENCE AND STEVENSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2722 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 282343
SVRMSO
MTC063-081-290045-
/O.NEW.KMSO.SV.W.0027.070628T2343Z-070629T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
  SOUTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 645 PM MDT.

* AT 536 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STEVENSVILLE...OR
  ABOUT 18 MILES NORTH OF HAMILTON...AND WAS MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORENCE AROUND 550 PM MDT...
  LOLO AROUND 605 PM MDT...
  MISSOULA AROUND 620 PM MDT...
  EAST MISSOULA AROUND 625 PM MDT...
  BONNER AROUND 630 PM MDT...
  EVARO AROUND 635 PM MDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4652 11432 4640 11404 4691 11353 4705 11413

$$
HENRY
2 follow-up statements
000 
WWUS55 KMSO 290019
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
618 PM MDT THU JUN 28 2007

MTC063-081-290045-
/O.CON.KMSO.SV.W.0027.000000T0000Z-070629T0045Z/
MISSOULA MT-RAVALLI MT-
618 PM MDT THU JUN 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHERN RAVALLI AND SOUTHERN MISSOULA COUNTIES...

* AT 612 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE   
THUNDERSTORM WITH A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED NEAR LOLO...OR ABOUT 10 MILES   
SOUTHWEST OF MISSOULA...AND WAS MOVING NORTH AT 35 MPH. IN ADDITION 
TO HIGH WINDS...PENNY SIZED HAIL IS POSSIBLE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MISSOULA AND TURAH AROUND 625 PM MDT...
  EAST MISSOULA AND BONNER AROUND 630 PM MDT...
  TWIN CREEKS AND POTOMAC AROUND 635 PM MDT...
  EVARO AROUND 640 PM MDT.

LAT...LON 4652 11432 4640 11404 4691 11353 4705 11413

$$
HENRY
000 
WWUS55 KMSO 290048
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
647 PM MDT THU JUN 28 2007

MTC063-081-290057-
/O.EXP.KMSO.SV.W.0027.000000T0000Z-070629T0045Z/
MISSOULA MT-RAVALLI MT-
647 PM MDT THU JUN 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI AND SOUTHERN 
MISSOULA COUNTIES EXPIRED AT 645 PM MDT...

THE SEVERE THUNDERSTORM THAT IMPACTED RAVALLI AND MISSOULA COUNTIES 
HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4652 11432 4640 11404 4691 11353 4705 11413

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:14 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 28, 2:14 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
214 PM MDT THU JUN 28 2007

.DISCUSSION...TONIGHT THROUGH FRIDAY NIGHT...LITTLE RELIEF FROM
THE HEAT IS EXPECTED AS SOUTHWEST FLOW WILL CONTINUE TO KEEP
TEMPERATURES FROM LOWERING TOO MUCH TONIGHT. MANY AREAS MAY BREAK
RECORD HIGH MINIMUM TEMPERATURE TONIGHT DUE TO THE WARM NIGHT. SOME
RELIEF IS EXPECTED TOMORROW AS A COLD FRONT MOVES THROUGH THE
AREA. LITTLE PRECIPITATION IS EXPECTED WITH THIS FRONT...BUT IT
MAY HELP DEVELOP THUNDERSTORMS TOMORROW AFTERNOON AND OVERNIGHT.
GREATEST THREAT FOR THUNDERSTORMS WILL BE OVER NORTHWEST MONTANA
WHERE BEST MOISTURE IS LOCATED. THUNDERSTORMS AS WELL AS A STRONG SURFACE
PRESSURE GRADIENT SHOULD BRING WINDY CONDITIONS TO MANY AREAS
FRIDAY AFTERNOON. WINDS SHOULD TAPER OFF FRIDAY NIGHT AS SURFACE
GRADIENT AND VERTICAL MIXING WEAKEN.

SATURDAY WILL STILL BE UNDER THE INFLUENCE OF UPPER LEVEL
SOUTHWEST FLOW WITH SOME LINGERING MOISTURE FROM FRIDAYS SYSTEM.
THREAT OF SHOWERS AND THUNDERSTORMS WILL LINGER...MAINLY ACROSS
THE SOUTH WHERE A STALLED SURFACE BOUNDARY REMAINS. SUNDAY THROUGH
THE REMAINDER OF THE WEEK WILL TRANSITION TO AN UNSEASONABLY HIGH
UPPER LEVEL RIDGE DEVELOPING OVER THE WESTERN UNITED STATES. IF
THE MODELS VERIFY...THE HEIGHTS AND SUBSEQUENT TEMPERATURES THEIR
PREDICTING WOULD BE THE HIGHEST SEEN IN THE LAST 6O PLUS YEARS. AT
THIS TIME...TEMPERATURES ARE FORECAST 10 TO 12 DEGREES (MAINLY IN
THE 90S) ABOVE NORMAL. WILL CONTINUE TO MONITOR LATTER RUNS AND
ADJUST UPWARD IF NECESSARY

&&

.AVIATION...NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED
TONIGHT...THERE IS AN INCREASED CHANCE OF SOME AFTERNOON
THUNDERSTORMS ON FRIDAY...PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...STEGEMILLER
LONG TERM....MEAD
AVIATION...KOLATA

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:41 PM MDTSevere Thunderstorm WarningMSOMissoula, Powell54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.